Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 21, 2017, 5:46 PM CDT for Pettis County, Saline County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 21, 2017, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:15 PM CDT | TSTM WND DMG | 8 Sw Nelson, MO | LARGE TREE DOWN, POWER LINES DOWN AND ROOF TORN OFF A BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WUUS53 KEAX 212246
SVREAX
MOC159-195-212330-
/O.NEW.KEAX.SV.W.0187.170821T2246Z-170821T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT MON AUG 21 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Pettis County in central Missouri...
Southwestern Saline County in central Missouri...
* Until 630 PM CDT
* At 546 PM CDT, a severe thunderstorm was located over Houstonia, or
near Sweet Springs, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sweet Springs, Houstonia and Hughesville.
This includes Interstate 70 in Missouri between mile markers 65 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9305 3880 9306 3885 9345 3902 9347
3911 9304
TIME...MOT...LOC 2246Z 267DEG 21KT 3894 9336
HAIL...1.00IN
WIND...60MPH
$$
CDB5 follow-up statements
019
WWUS53 KEAX 212251
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
551 PM CDT MON AUG 21 2017
MOC159-195-212330-
/O.CON.KEAX.SV.W.0187.000000T0000Z-170821T2330Z/
Pettis MO-Saline MO-
551 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PETTIS AND SOUTHWESTERN SALINE COUNTIES...
At 551 PM CDT, a severe thunderstorm was located near Houstonia, or
near Sweet Springs, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Houstonia.
This includes Interstate 70 in Missouri between mile markers 68 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9305 3880 9306 3886 9340 3904 9339
3911 9304
TIME...MOT...LOC 2251Z 267DEG 21KT 3894 9332
HAIL...1.50IN
WIND...60MPH
$$
CDB413
WWUS53 KEAX 212259
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
559 PM CDT MON AUG 21 2017
MOC159-195-212330-
/O.CON.KEAX.SV.W.0187.000000T0000Z-170821T2330Z/
Pettis MO-Saline MO-
559 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PETTIS AND SOUTH CENTRAL SALINE COUNTIES...
At 559 PM CDT, a severe thunderstorm was located near Houstonia, or 8
miles east of Sweet Springs, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Pettis and south central Saline Counties.
This includes Interstate 70 in Missouri between mile markers 71 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9305 3880 9306 3886 9334 3902 9334
3911 9304
TIME...MOT...LOC 2259Z 267DEG 21KT 3894 9326
HAIL...1.75IN
WIND...60MPH
$$
CDB971
WWUS53 KEAX 212310
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT MON AUG 21 2017
MOC159-195-212330-
/O.CON.KEAX.SV.W.0187.000000T0000Z-170821T2330Z/
Pettis MO-Saline MO-
610 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PETTIS AND SOUTH CENTRAL SALINE COUNTIES...
At 609 PM CDT, a severe thunderstorm was located 10 miles east of
Houstonia, or 13 miles east of Sweet Springs, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Pettis and south central Saline Counties.
This includes Interstate 70 in Missouri between mile markers 76 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9305 3880 9306 3884 9326 3900 9324
3905 9304
TIME...MOT...LOC 2309Z 282DEG 23KT 3890 9317
HAIL...1.50IN
WIND...60MPH
$$
CDB015
WWUS53 KEAX 212319
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT MON AUG 21 2017
MOC159-195-212330-
/O.CON.KEAX.SV.W.0187.000000T0000Z-170821T2330Z/
Pettis MO-Saline MO-
619 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PETTIS AND SOUTH CENTRAL SALINE COUNTIES...
At 618 PM CDT, a severe thunderstorm was located 10 miles west of
Pilot Grove, or 14 miles northeast of Sedalia, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Pettis and south central Saline Counties.
This includes Interstate 70 in Missouri between mile markers 78 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9305 3880 9306 3884 9322 3896 9322
3898 9305
TIME...MOT...LOC 2318Z 283DEG 21KT 3889 9311
HAIL...1.25IN
WIND...60MPH
$$
CDB561
WWUS53 KEAX 212330
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT MON AUG 21 2017
MOC159-195-212340-
/O.EXP.KEAX.SV.W.0187.000000T0000Z-170821T2330Z/
Pettis MO-Saline MO-
630 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS AND SOUTH
CENTRAL SALINE COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3886 9305 3880 9306 3884 9322 3896 9322
3898 9305
TIME...MOT...LOC 2330Z 267DEG 21KT 3889 9303
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:39 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 21, 3:39 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
339 PM CDT Mon Aug 21 2017
.Discussion...
Issued at 340 PM CDT MON AUG 21 2017
Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.
Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1239 PM CDT MON AUG 21 2017
Challenging fcst in the near term as latest radar trends continue
to show light precipitation over the area. Most likely impacts in
the near term are expected at STJ and MCI where light shwr
activity will be possible through 21z. Otherwise, attention will
then shift towards the late evening when fcst models show the best
chance for organized shwr/storm activity as a cold front slides
south over the region. As this occurs, expect widespread
shwr/storm coverage with all sites having the opportunity to fall
below MVFR and IFR thresholds. Considering the uncertainty of
timing this afternoon, with allow later updates the opportunity to
address expected restrictions once trends become better
established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for MOZ012>016-020>024-028>032-037>039-043>045-053-
054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Aug 21, 3:15 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 315 AM CDT Mon Aug 21 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 315 AM CDT Mon Aug 21 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms are possible this afternoon and this evening, some which could become strong to severe. Strong winds, hail and perhaps even an isolated tornado are possible with the afternoon round especially along and north of Highway 36, and strong winds are possible with the late evening-overnight round throughout the outlook area. In addition to the severe threat, flooding will be a concern this evening and tonight throughout the outlook area. Several inches of rain are possible, and may fall very rapidly in stronger storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 21, 4:43 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
443 PM CDT MON AUG 21 2017
MOZ032-212230-
Chariton MO-
443 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHARITON COUNTY UNTIL
530 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Brunswick, or 17 miles southwest of Marceline, moving
east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Brunswick, Mendon, Rothville and Triplett.
LAT...LON 3942 9313 3942 9316 3943 9317 3943 9321
3944 9321 3943 9322 3944 9323 3947 9322
3947 9324 3958 9327 3970 9296 3970 9283
3950 9273
TIME...MOT...LOC 2142Z 250DEG 26KT 3952 9318
CDBLocal storm report, Aug 21, 4:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD 2 N PLATTE WOODS 39.25N 94.65W
08/21/2017 PLATTE MO EMERGENCY MNGR
HWY 152 FLOODED NEAR AMBASSADOR DR.
&&
STGLocal storm report, Aug 21, 4:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD 2 N PLATTE WOODS 39.25N 94.65W
08/21/2017 PLATTE MO EMERGENCY MNGR
HWY 152 FLOODED NEAR GREEN HILLS DR.
&&
STGSpecial weather statement, Aug 21, 5:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT MON AUG 21 2017
MOZ025-032-033-040-212315-
Macon MO-Chariton MO-Randolph MO-Howard MO-
512 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON...RANDOLPH...
NORTHEASTERN HOWARD AND SOUTHEASTERN MACON COUNTIES UNTIL 615 PM
CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving east at 40
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Keytesville, Clark, Cairo,
Renick, Jacksonville, Clifton Hill, Dalton, Excello, Prairie Hill and
Wien.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3925 9232 3925 9237 3933 9301 3964 9305
3973 9229
TIME...MOT...LOC 2211Z 269DEG 34KT 3950 9292
CDBLocal storm report, Aug 21, 5:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD MOSBY 39.31N 94.29W
08/21/2017 CLAY MO FIRE DEPT/RESCUE
SCHOOL BUS STRANDED DUE TO HIGH WATER.
CHILDREN ON BOARD.
&&Local storm report, Aug 21, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 E LIBERTY 39.24N 94.39W
08/21/2017 CLAY MO PUBLIC
BRIDGE OVER RUSH CREEK CLOSED DUE TO HIGH
WATER.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:49 PM CDT | Areal Flood Advisory | EAX | Clay, Platte | 4 hr |
| Aug 21, 3:18 PM CDT | Areal Flood Advisory | EAX | Caldwell, Clay, Clinton, Ray | 3 hr |
| Aug 21, 3:34 PM CDT | Special Weather Statement | EAX | Clay | 26 min |
| Aug 21, 3:45 PM CDT | Flash Flood Warning | EAX | Caldwell, Clay, Clinton, Platte, Ray | 4 hr |
| Aug 21, 4:10 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Aug 21, 4:19 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 26 min |
| Aug 21, 4:43 PM CDT | Special Weather Statement | EAX | Chariton | 47 min |
| Aug 21, 4:48 PM CDT | River Flood Warning | EAX | Clay, Ray | 47 hr |
| Aug 21, 5:12 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 63 min |
| Aug 21, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.